Editor’s note: We at POPSUGAR recognize that people of many genders and identities have vaginas and uteruses and experience periods, not just those that are women. For this particular story, we referred to experts who generally referred to people with vaginas and uterus as women.

You may be prepared for fever, fatigue or muscle aches after receiving the COVID-19 vaccine, but what about changes in your period? It is the unexpected side effect that many people report on Twitter, with complaints that include heavier than normal flow or have a period for the first time this year. “I’m one and a half weeks out of dose 1 of Moderna, got my period maybe a day or so early and is flowing out as if I’m in my 20s again,” tweeted Kate Clancy, PhD, associate professor of anthropology at the University of Illinois, in a thread that quickly attracted other stories after the vaccine.

Are you looking for answers about this possible side effect? Here’s what we know so far.

Does the COVID-19 vaccine affect your period?

Changes in menstruation have not been reported as adverse reactions for the Pfizer, Moderna and Johnson & Johnson vaccines. Right now, doctors do not believe that there is a biological link between the vaccine and menstrual disorders that people report.

“There is no biological mechanism that can be taken into account [the] disruption of the menstrual cycle after receiving the COVID-19 vaccine, “said Mark Turrentine, MD, professor of obstetrics and gynecology at Baylor College of Medicine in Texas, in an interview with Health. He noted that unusual vaginal bleeding “was not a side effect reported in any of the clinical trials of the vaccine manufacturers,” and that “no major adverse reactions to irregular menstrual bleeding have been noted to date.”

So what explains the trend?

Why do people experience period changes after the COVID-19 vaccine?

Experts are not entirely sure why COVID-19 vaccines appear to affect people’s periods. If you experience more cramps and pain than usual, it may be related to the aches and pains that we know the vaccine can cause throughout the body, infectious disease expert Amesh A. Adalja, MD, senior researcher at the Johns Hopkins Center for Health Security in Maryland, said in Health interview.

When it comes to heavier currents, doctors speculate that stress may play a role. As you probably know, your period can be affected by many different changes in behavior, including stress, poor sleep, exercise and even medication, Gloria A. Bachmann, MD, associate dean of women’s health at Rutgers Robert Wood Johnson Medical School in New Jersey , told Health. “It would not be so unusual for some women after noticing the vaccination to notice changes in their period, such as coming earlier or having a heavier flow or noticing more cramps than they normally have,” she explained. .

Another possibility: fever, which is a possible side effect of the COVID-19 vaccine, may delay ovulation. This in turn can change your menstrual cycle during that month, said Stacy De-Lin, MD, a gynecologist in New York, in an interview with Busyness. Your next cycle, said Dr. De-Lin, should return to normal. And while there are signs that having COVID-19 may affect your period, none of the vaccines approved for use in the United States contain live viruses, which means there should be no link between COVID -19-related period shifts and vaccine-related ones.

So what should you do if your period changes after your vaccination? Contact your gynecologist, said Dr. De-Lin. “If your periods are out and you think it’s just the vaccine, do not ignore these symptoms,” she explained. It is worth getting them checked out, whether they are related to the vaccine or not.

POPSUGAR aims to provide you with the most accurate and up-to-date information on coronavirus, but details and recommendations regarding this pandemic may have changed since its publication. For the latest information on COVID-19, see WHO, CDC, and local public health departments.